Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 14, 2023, 4:06 PM EDT for 4 counties in Massachusetts. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2023, 4:06 PM EDT (20:06 UTC)
- Expired
- Jun 14, 2023, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 118 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:10 PM EDT | TSTM WND DMG | 3 Nnw Amherst, MA | Large tree branch and wires were downed on Sunderland Rd. |
| Jun 14, 4:15 PM EDT | TSTM WND DMG | 3 Ene Williamsburg, MA | Tree down near the intersection of Haydenville and Webber Road. Time estimated by radar. |
| Jun 14, 4:17 PM EDT | TSTM WND DMG | Leverett, MA | Trees and wires downed on Shutesbury Road. Time estimated by radar. |
| Jun 14, 4:19 PM EDT | TSTM WND DMG | 1 S Gill, MA | Tree knocked down on Main Road. Time estimated from radar. |
| Jun 14, 4:30 PM EDT | TSTM WND DMG | 1 Sse Northfield, MA | Trees knocked down on Warwick and Strowbridge Roads in Northfield. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
456
WUUS51 KBOX 142006
SVRBOX
MAC011-013-015-027-142100-
/O.NEW.KBOX.SV.W.0007.230614T2006Z-230614T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
406 PM EDT Wed Jun 14 2023
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Worcester County in central Massachusetts...
Hampshire County in western Massachusetts...
Franklin County in western Massachusetts...
Central Hampden County in western Massachusetts...
* Until 500 PM EDT.
* At 406 PM EDT, a severe thunderstorm was located over Montague, or
near Greenfield, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
* Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
West Springfield, Greenfield, Orange, Deerfield, Ludlow, South
Hadley, Easthampton, Belchertown, Wilbraham, Palmer, Athol,
Winchendon, Ware and Monson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4271 7206 4209 7232 4215 7280 4273 7269
TIME...MOT...LOC 2006Z 199DEG 36KT 4254 7252
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank4 follow-up statements
508
WWUS51 KBOX 142015
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
415 PM EDT Wed Jun 14 2023
MAC011-013-015-027-142100-
/O.CON.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
415 PM EDT Wed Jun 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...FRANKLIN AND
CENTRAL HAMPDEN COUNTIES...
At 415 PM EDT, a severe thunderstorm was located over Gill, or near
Greenfield, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Springfield, Chicopee, Holyoke, Amherst, Northampton, West
Springfield, Greenfield, Orange, Deerfield, Ludlow, South Hadley,
Easthampton, Belchertown, Wilbraham, Palmer, Athol, Winchendon, Ware,
Monson and Montague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4271 7206 4209 7232 4214 7268 4273 7269
TIME...MOT...LOC 2015Z 201DEG 29KT 4260 7249
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank741
WWUS51 KBOX 142028
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
428 PM EDT Wed Jun 14 2023
MAC011-013-015-027-142100-
/O.CON.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
428 PM EDT Wed Jun 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...EASTERN
FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES...
At 425 PM EDT, a severe thunderstorm was located over Erving, or near
Orange, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...At 407 pm a spotter reported two trees down along with
wires in Leverett MA. At 412 pm another spotter reported a
tree was down on wires in Whately MA.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Springfield, Chicopee, Amherst, Greenfield, Orange, Deerfield,
Ludlow, South Hadley, Belchertown, Wilbraham, Palmer, Athol,
Winchendon, Ware, Monson, Montague, Templeton, Granby, Barre and
Hadley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4271 7206 4209 7232 4212 7252 4273 7269
TIME...MOT...LOC 2025Z 205DEG 27KT 4261 7238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank596 WWUS51 KBOX 142035 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 435 PM EDT Wed Jun 14 2023 MAC011-013-015-027-142100- /O.CON.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/ Worcester MA-Hampshire MA-Franklin MA-Hampden MA- 435 PM EDT Wed Jun 14 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...EASTERN FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES... At 435 PM EDT, a severe thunderstorm was located over Warwick, or 7 miles north of Orange, moving north at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Amherst, Greenfield, Orange, Ludlow, Belchertown, Wilbraham, Palmer, Athol, Winchendon, Ware, Monson, Montague, Templeton, Granby, Barre, Northfield, Hardwick, Bernardston, Leverett and Erving. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4271 7206 4209 7232 4211 7243 4273 7257 TIME...MOT...LOC 2035Z 199DEG 36KT 4271 7233 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Frank
898
WWUS51 KBOX 142045
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
445 PM EDT Wed Jun 14 2023
MAC011-013-015-027-142054-
/O.CAN.KBOX.SV.W.0007.000000T0000Z-230614T2100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
445 PM EDT Wed Jun 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER...
SOUTHEASTERN HAMPSHIRE...EASTERN FRANKLIN AND EAST CENTRAL HAMPDEN
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4271 7206 4209 7232 4211 7243 4273 7257
TIME...MOT...LOC 2043Z 199DEG 36KT 4280 7229
$$
FrankWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:20 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 14, 2:20 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 220 PM EDT Wed Jun 14 2023 .SYNOPSIS... Scattered showers and thunderstorms moving through southern New England this afternoon and evening. A few strong to severe thunderstorms are possible with the main threats of hail and damaging wind gusts. Our pattern remains unsettled later this week into early next week, with scattered showers and thunderstorms. Temperatures will be near to slightly below normal. && .NEAR TERM /UNTIL 6 AM Thursday/... Highlights * Strong to severe thunderstorms possible across southern New England. Main threats are large hail and damaging wind gusts. A cutoff low is initially located over northern PA/central NY early this afternoon. The cutoff will rotate eastward into southern New England this evening. The cutoff will lift into Maine by early Thu. Low pressure will rotate into southern New England tonight and the cold front associated with it will slides through the south coast by late tonight. The surface low will lift into the Gulf of Maine by early Thu. Main concern in the forecast is the strong to severe thunderstorm risk across southern New England as we head into the evening. At this point am leaning toward the ARW and NSSL WRF guidance as it has pegged current storm activity fairly well along with the synoptic scale features. Will first start off with the limiting factor with the activity at the moment is the effective deep layer shear is somewhat marginal with SPC Mesoanalysis showing 20-30 kts. This is anticipated to increase especially across the south coast as the mid level jet pushes in as the cutoff lifts into our area. The effective shear should increase to around 40 kts across the south coast. This will combine with sfc based CAPE values of roughly 500-1500 J/kg with the highest values across the south coast. As we head into the evening the instability will wane, but mid level lapse rates will be increasing. This may be enough to keep activity together as it moves into an increasing stable airmass. Low level lapse rates are around 7-9 degrees Celsius per km before they diminish this evening, while mid level lapse rates increase to 6-8 degrees Celsius as the upper low is moving in, which is also when we will see 500 temps cooling to -15 to -20 degrees Celsius. Looks like the best shot for the 60+ degree dew points is also across the south coast per the latest HREF, which is doing well based on the latest observations. There is more than sufficient CAPE within the hail growth zone and given the cooler air moving in aloft am expecting there to be a risk of large hail and gusty winds as the scattered storms move through. As previously mentioned there is a bit of backing across the CT Valley as the LLJ is increasing and winds backing. This is progged well by 100+ m2/s2 across the CT Valley late this afternoon along with low LCL heights, so there is a low risk of a tornado as indicated by the HREF. The latest NCAR HRRR Neural Network guidance falls in line with current severe timing thinking of roughly 21-01Z as the deep layer shear is increasing with the highest probs across the south coast. This matches well the SPC SREF Craven Brooks Sig Svr greater than 10k highest probs and HRRR SCRAM values. Cannot completely rule out stronger storms further to the north, across MA. At this point the deep layer shear/instability overlap is across the south coast, so will need to keep an eye on things. Should see the activity diminish as instability wanes tonight. After 9 PM think that there still could be a few lingering showers with the low lifting through into early Thu. Will see high temps top out in the mid 70s to low 80s across the region today. Tonight low temps bottom out in the 50s. && .SHORT TERM /THURSDAY/... Highlights * Generally dry, but there could be a few spot showers across the interior. Caught under cyclonic flow through this period. A shortwave ridge will build across the eastern Great Lakes into New England. A shortwave may still rotate through northern New England toward southern New England by the afternoon. A surface trough will be over the region during this period. Main focus of the forecast was on the near term period, but given the shortwave digging toward the region during the afternoon there could be a few spot showers. Am not overly confident in this risk as the mid levels will be drying. As a result have dialed back precip chances and honestly think for most it will be dry, but there could be a few spot showers. Expecting some downsloping as flow aloft shifts to the W/NW. Will see temperatures warming at 925 hPa to 15 to 20 degrees Celsius. Bumped temps up to the 75th percentile of guidance, which results in highs ranging from the low 70s to the low 80s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... 1140 AM Update: Key Points: * Wet weather pattern with near or slightly below normal temps * Low risk of severe weather Saturday Amplified and blocky upper air pattern is expected to persist into next week per ensembles. Building upper ridge over northern Plains will help another cutoff low form over eastern Great Lakes by end of week which meanders over New England this weekend. By the middle of next week, there are signs that Rex block pattern may take shape as upper ridge becomes more W-E oriented from Great Lakes to Northeast and a closed low develops near TN Valley. This all means a continuation of near to slightly below normal temperatures through the middle of next week along with scattered showers or thunderstorms at times. Main concern is potential for severe weather Saturday - right now it's a low risk but something to monitor in coming days. Ensembles show decent probabilities of 1000-1500 J/kg of CAPE along with fairly steep lapse rates (given presence of cold pool aloft associated with cutoff low) but shear is relatively weak. However, in these situations we can often see higher CAPE values compensate for lack of deep shear. Colorado State Machine Learning probs also have low probabilities centered over southern New England. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Overall high confidence through Wednesday. Scattered showers and thunderstorms with localized MVFR/IFR develop in western New England after 18z and should reach coastal terminals closer to 22-23z, outside of cape Cod and Islands where storms are not expected. Most TAF sites have TS for a 2-3 hour window. S/SW winds 10-15kt with coastal sea breezes, although winds along coast should turn S later in day. Scattered showers/storms end this evening followed by lower-end VFR or MVFR cigs tonight and possibly into Thu. S/SW winds 5-10kt shift to W overnight and Thu. KBOS Terminal...Moderate confidence in TAF. E wind should shift to S around 21-22z. Fairly confident that window for TS is 23z-01z. KBDL Terminal...High confidence in TAF. Fairly confident on TS timing from 18z-21z. Outlook /Thursday Night through Sunday/... Thursday Night: VFR. Friday: VFR. Chance SHRA, chance TSRA. Friday Night: Mainly VFR, with local IFR possible. SHRA likely, slight chance TSRA. Saturday: MVFR/IFR conditions possible. SHRA likely, chance TSRA. Saturday Night: Mainly VFR, with local IFR possible. Chance SHRA, slight chance TSRA. Sunday: Mainly VFR, with local IFR possible. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Through Tonight...High confidence. Scattered showers with isolated thunderstorms late this afternoon into the evening. Any stronger storms may produce strong to damaging wind gusts, large hail, reduced visibility and rough seas. Late tonight there may still be a few lingering showers. Winds out of the S at 10-15 kts with gusts up to 20 kts. Tonight winds will shift to the SW at 10-20 kts and gusts of 15-20 kts. There may be a few gusts to 25 kts across the southern waters late. Seas 2-4 ft, but portions of the southern outer waters may approach 5 ft. Given the marginal nature am holding off on a SCA. Thursday...High confidence. Dry with winds SW 10-15 kts gusting to 20 kts over the southern waters. Seas 2-4 ft. Outlook /Thursday Night through Sunday/... Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Friday: Winds less than 25 kt. Chance of rain showers. Friday Night through Saturday: Winds less than 25 kt. Rain showers likely, isolated thunderstorms. Saturday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BL/JWD NEAR TERM...BL SHORT TERM...BL LONG TERM...JWD AVIATION...JWD MARINE...BL/JWD
Hazardous weather outlook, Jun 14, 8:39 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 839 AM EDT Wed Jun 14 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-151245- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 839 AM EDT Wed Jun 14 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon, with a somewhat greater chance north and west of the Boston to Providence corridor. A few of these storms may produce damaging winds, hail, and minor urban flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ230>237-250-251-254>256-151245- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 839 AM EDT Wed Jun 14 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 14, 11:56 AM EDT, 4 hours 10 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1156 AM EDT Wed Jun 14 2023 CTZ002>004-MAZ002-003-008>011-142000- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 1156 AM EDT Wed Jun 14 2023 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE 1-3 PM... Scattered thunderstorms are expected to develop across the Hudson Valley early this afternoon. These storms will move into western Massachusetts and Connecticut after 1-3 PM. Any stronger storms will bring the risk of damaging wind gusts, hail and frequent lightning. Those with outdoor plans this afternoon and evening should keep an eye to the sky and be prepared to seek indoor shelter if threatening weather approaches. MAZ004-012-026-RIZ001>008-142000- Northern Worcester MA-Southern Worcester MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- Including the cities of Barre, Fitchburg, Milford, Worcester, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 1156 AM EDT Wed Jun 14 2023 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE 3-6 PM... Scattered thunderstorms are expected to develop across the Hudson Valley early this afternoon and move eastward. These storms will into central Massachusetts and Rhode Island between 3-6 PM. Any stronger storms will bring the risk of damaging wind gusts, hail and frequent lightning. Those with outdoor plans this afternoon and evening should keep an eye to the sky and be prepared to seek indoor shelter if threatening weather approaches. MAZ005>007-013>021-142000- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Including the cities of Framingham, Lowell, Lawrence, Gloucester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, and Mattapoisett 1156 AM EDT Wed Jun 14 2023 ...STRONG THUNDERSTORMS POSSIBLE AFTER 5 PM... Scattered thunderstorms are expected to develop across the Hudson Valley early this afternoon and move eastward. These storms will into eastern Massachusetts after 5 PM. These storms will bring the risk of gusty winds, small hail and frequent lightning. Those with outdoor plans this afternoon and evening should keep an eye to the sky and be prepared to seek indoor shelter if threatening weather approaches. BL/HF
Special weather statement, Jun 14, 3:09 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
309 PM EDT Wed Jun 14 2023
CTZ002-MAZ009-011-142015-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
309 PM EDT Wed Jun 14 2023
...Strong thunderstorms will impact portions of Hartford and
southwestern Hampden Counties through 415 PM EDT...
At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Terryville to Woodbridge. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph, hail up to penny size and heavy
downpours.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, East Hartford, Enfield, Southington, Glastonbury,
Newington, Windsor, Agawam, Wethersfield, South Windsor, Farmington,
Simsbury, Bloomfield, Berlin and Rocky Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.
&&
LAT...LON 4181 7295 4188 7295 4190 7291 4197 7289
4197 7301 4205 7301 4209 7254 4165 7251
4163 7271 4158 7276 4155 7282 4157 7285
4155 7285 4156 7288 4156 7295 4163 7293
4164 7294 4164 7299 4180 7302
TIME...MOT...LOC 1908Z 222DEG 30KT 4173 7302 4137 7304
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LocontoSpecial weather statement, Jun 14, 3:40 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
340 PM EDT Wed Jun 14 2023
MAZ002-003-008>011-142045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
340 PM EDT Wed Jun 14 2023
...A cluster of strong thunderstorms with heavy rain will impact
portions of Hampshire, Franklin and western Hampden Counties through
445 PM EDT...
At 337 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms with heavy rain over Montgomery, or near Westfield,
moving north at 25 mph.
HAZARD...Heavy rain, pea size hail and 40 mph wind gusts with these
storms.
SOURCE...Radar indicated.
IMPACT...Heavy rain may result in brief nuisance street flooding
especially in the typical urban locations.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Deerfield, South Hadley,
Easthampton, Monroe, Southwick, Montague, Granby, Southampton,
Hadley, Sunderland and Hatfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
4238 7307 4239 7301 4266 7295 4267 7300
4270 7295 4270 7302 4274 7302 4272 7245
4210 7257 4205 7306
TIME...MOT...LOC 1940Z 186DEG 24KT 4221 7282
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrankThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:40 PM EDT | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 65 min |
| Jun 14, 4:53 PM EDT | Special Weather Statement | BOX | Worcester | 67 min |
| Jun 14, 5:32 PM EDT | Special Weather Statement | BOX | Middlesex | 43 min |
| Jun 14, 5:48 PM EDT | Special Weather Statement | BOX | Worcester | 42 min |
| Jun 14, 6:15 PM EDT | Special Weather Statement | BOX | Middlesex | 60 min |
| Jun 14, 6:47 PM EDT | Special Marine Warning | BOX | 58 min | |
| Jun 14, 6:50 PM EDT | Special Weather Statement | BOX | Bristol | 40 min |
| Jun 14, 6:51 PM EDT | Special Weather Statement | BOX | Plymouth | 39 min |
| Jun 14, 7:04 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 41 min |
| Jun 14, 7:12 PM EDT | Special Weather Statement | BOX | Essex | 63 min |
| Jun 14, 7:20 PM EDT | Special Weather Statement | BOX | Plymouth | 55 min |
| Jun 14, 7:24 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jun 14, 7:27 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk | 48 min |
| Jun 14, 7:29 PM EDT | Special Marine Warning | BOX | 61 min | |
| Jun 14, 7:52 PM EDT | Special Weather Statement | BOX | Barnstable | 53 min |
| Jun 14, 7:55 PM EDT | Special Marine Warning | BOX | 65 min | |
| Jun 14, 7:58 PM EDT | Special Marine Warning | BOX | 62 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.